Iowa, 2006

Hail and Damaging Winds in Iowa, June 21, 2006

June 21, 2006 · NWS ARX · 5 events in 2 counties and zones

Hail the size of pennies and nickels, along with wind gusts estimated at 65 to 70 mph, were reported by the public and amateur radio operators.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Hail the size of pennies and nickels, along with wind gusts estimated at 65 to 70 mph, were reported by the public and amateur radio operators.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 21, 2:38 AM CST, 6 hours 37 minutes earlier.

Area forecast discussion, Jun 21, 2:38 AM CST, 6 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
338 AM CDT WED JUN 21 2006

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT

FORECAST CONCERNS CONTINUE TO BE SHRA/TS CHANCES TODAY THROUGH
THURSDAY.

SURFACE ANALYSIS AT 3 AM HAD A LOW OVER MANITOBA CANADA WITH AN
OCCLUDED FRONT HOOKING UP WITH TRIPLE POINT LOW VICINITY KOMA. WARM
FRONT EXTENDED FROM THIS LOW...EASTWARD ACROSS SOUTHERN IA INTO
CENTRAL IL. A STRONG 40-50KT LLJ (PER 850MB PLAINS PROFILERS) AND
MOISTURE TRANSPORT WAS IMPINGING ON THE FRONT PRODUCING A STRONG
WEST TO EAST LINE OF CONVECTION VICINITY OF THE FRONT. FURTHER
NORTH...GENERAL UPGLIDE OVER THE FRONT WAS PRODUCING SCATTERED
ELEVATED THUNDERSTORMS ACROSS OUR AREA. SO FAR...THESE STORMS HAVE
BEEN BEHAVING THEMSELVES. OTHERWISE...TEMPERATURES WERE RELATIVELY
WARM FOR THIS TIME OF NIGHT...RANGING FROM THE MIDDLE 60S TO LOWER
70S.

00Z 21JUN06 NAM/GFS IN FAIRLY GOOD AGREEMENT THROUGH THE PERIOD WITH
OVERALL SYNOPTIC SETUP.

FOR TODAY...MID LEVEL SHORTWAVE IN STRONG WESTERLY FLOW ALOFT WILL
CONTINUE TO MOVE EAST FROM THE PLAINS INTO THE GREAT LAKES REGION.
THIS WILL TAKE THE SURFACE LOW AND WARM FRONT EAST ALONG I-80 CORRIDOR
WITH STRONG 925-850MB MOISTURE TRANSPORT CONTINUING ACROSS THE FRONT
INTO FAR SOUTHERN WI THROUGH THE MID MORNING HOURS. THIS SHOULD
CONTINUE TO FUEL THE ELEVATED CONVECTION. BEST MOISTURE TRANSPORT
BENDS EAST BY NOON FOR A DISSIPATING TREND TO THE CONVECTION ACROSS
OUR AREA. MEANWHILE...THE AFOREMENTIONED OCCLUDED FRONT SLIDES
SOUTHEAST INTO NORTHWEST WI/SOUTHEAST MN BY NOON. NAM BUILDS AN AXIS
OF RESPECTABLE 2500-3500J/KG MLCAPE AHEAD OF THE FRONT BETWEEN
18-21Z AS THE FRONT CONTINUES TO SLIDE SOUTHEAST INTO OUR AREA. WITH
LESS CLOUD COVER TO THE NORTHWEST...RAPID DESTABILIZATION SEEMS
REASONABLE. ALSO...WITH STRONG 0-3KM SHEAR HOVERING AROUND 40KT
PERPENDICULAR TO THE LINE OF CONVECTION...WOULD NOT BE SURPRISED IF
A SQUALL LINE GETS GOING ALONG THE FRONT WITH ISOLATED DAMAGING
WIND. ADDED SOME DETAIL TO THE POP/WX GRID DATABASE TO ACCOUNT FOR
THIS FEATURE.

THE FRONT/PRECIPITATION CHANCES CLEAR SOUTHEAST OF THE AREA EARLY
THIS EVENING...WITH DRIER AIR FILTERING INTO THE AREA.

BOTH GFS AND NAM CONTINUE TO SHOW AREA IN BROAD CYCLONIC FLOW ALOFT
ON THURSDAY. WEAK EMBEDDED SHORTWAVE TROUGH RIPPLES SOUTHEAST ACROSS
THE AREA DURING PEAK HEATING. EVEN THOUGH THE MODELS ARE NOT
PRODUCING QPF WITH THIS FEATURE...BELIEVE FORCING WILL BE ENOUGH TO
WARRANT AT LEAST A SLIGHT CHANCE OF SHRA/TS.

SURFACE HIGH PRESSURE SETTLES INTO THE AREA THURSDAY NIGHT AND
FRIDAY FOR QUIET WEATHER.

.LONG TERM...SATURDAY THROUGH TUESDAY

00Z 21JUN06 MEDIUM RANGE MODELS CONTINUE TO BE IN GOOD AGREEMENT IN
DEVELOPING TROUGH OVER THE UPPER MIDWEST/GREAT LAKES REGION AS A
STRONG RIDGE OF HIGH PRESSURE AMPLIFIES OVER THE WEST. FAIRLY STRONG
MID LEVEL SHORTWAVE TROUGH ROTATES SOUTHEAST ACROSS THE AREA
SATURDAY INTO SUNDAY FOR A CHANCE OF SHRA/TS. CURRENT GRIDS ALREADY
HAVE THIS COVERED. OTHERWISE...WITH TROUGHINESS ACROSS THE
AREA...TEMPERATURES WILL BE A FEW DEGREES BELOW NORMAL. THIS IS ALSO
HANDLED WELL IN THE GRIDS. NO CHANGES MADE.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

DAS
Hazardous weather outlook, Jun 21, 8:06 AM CST, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
906 AM CDT WED JUN 21 2006

MNZ079-086>088-094>096-WIZ017-029-032>034-041-042-221100-
BUFFALO-CLARK-DODGE-FILLMORE-HOUSTON-JACKSON-LA CROSSE-MONROE-MOWER-
OLMSTED-TAYLOR-TREMPEALEAU-WABASHA-WINONA-
906 AM CDT WED JUN 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...
AND WESTERN INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A WEAK COLD FRONT WILL MOVE INTO THE AREA DURING THE AFTERNOON
HOURS. CLOUDS SHOULD ERODE ENOUGH TO ALLOW SOME HEATING AHEAD OF
THIS FEATURE...WHICH WILL ALLOW FOR INCREASED INSTABILITY WITH TIME.
STRONG WIND FLOW ALOFT WILL ENSURE ANY THUNDERSTORMS WHICH DEVELOP
ALONG THE FRONT FROM 1 PM TO 6 PM WILL HAVE THE POTENTIAL TO BECOME
SEVERE...WITH A DAMAGING WIND AND LARGE HAIL THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WEAK UPPER LEVEL DISTURBANCE IS EXPECTED TO MOVE ACROSS THE AREA
ON THURSDAY...PROVIDING ANOTHER CHANCE FOR THUNDERSTORMS. NO SEVERE
STORMS ARE ANTICIPATED WITH THIS.

THE NEXT WEATHER DISTURBANCE IS DUE TO CROSS THE AREA LATE SATURDAY
AND SUNDAY. IT IS TOO EARLY TO DETERMINE IF ANY OF THE STORMS WILL
BE SEVERE WITH THIS SYSTEM...ALTHOUGH IT DOES APPEAR ORGANIZED
THUNDERSTORMS WILL BE A GOOD POSSIBILITY.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION WILL MOST LIKELY NOT BE NEEDED TODAY...
BUT GROUPS WILL WANT TO MONITOR LOCAL STORM DEVELOPMENT...AND BE
PREPARED TO WATCH FOR HAIL AND STRONG WINDS...ESPECIALLY DURING THE
AFTERNOON AND EARLY EVENING HOURS.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

IAZ008>011-018-019-029-030-WIZ043-044-053>055-061-221100-
ADAMS-ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-FLOYD-GRANT-
HOWARD-JUNEAU-MITCHELL-RICHLAND-VERNON-WINNESHIEK-
906 AM CDT WED JUN 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
AND SOUTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A STATIONARY FRONTAL BOUNDARY IN THE INTERSTATE 80 CORRIDOR WILL
MOVE LITTLE DURING THE DAY. A DISTURBANCE RIPPLING ALONG THE FRONT
THIS MORNING AND AFTERNOON WILL CONTINUE TO ALLOW THUNDERSTORMS TO
DEVELOP ACROSS IOWA...INTO SOUTHERN WISCONSIN AND NORTHERN ILLINOIS.

THROUGH THE LATE MORNING AND AFTERNOON HOURS...THERE EXISTS A
POSSIBILITY OF VERY HEAVY RAINFALL AMOUNTS ACROSS PORTIONS OF
NORTHEAST IOWA...INTO SOUTHWEST WISCONSIN...AS NUMEROUS WAVES OF
THUNDERSTORMS MOVE OVER THE SAME AREA. LOCALIZED RAINFALL AMOUNTS
TO 2 OR 3 INCHES ARE POSSIBLE...ESPECIALLY FROM OELWEIN TO
GUTTENBERG...AND TOWARDS THE CUBA CITY AREA IN GRANT COUNTY. IN
ADDITION...AS STORMS INCREASE IN INTENSITY INTO THE EARLY AFTERNOON
HOURS...DAMAGING WINDS AND LARGE HAIL WILL ALSO BECOME THREATS. AN
ISOLATED TORNADO IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WEAK UPPER LEVEL DISTURBANCE IS EXPECTED TO MOVE ACROSS THE AREA
ON THURSDAY...PROVIDING ANOTHER CHANCE FOR THUNDERSTORMS. NO SEVERE
STORMS ARE ANTICIPATED WITH THIS.

THE NEXT WEATHER DISTURBANCE IS DUE TO CROSS THE AREA LATE SATURDAY
AND SUNDAY. IT IS TOO EARLY TO DETERMINE IF ANY OF THE STORMS WILL
BE SEVERE WITH THIS SYSTEM...ALTHOUGH IT DOES APPEAR ORGANIZED
THUNDERSTORMS WILL BE A GOOD POSSIBILITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS QUITE POSSIBLE FROM LATE THIS MORNING INTO
THE AFTERNOON HOURS.  GROUPS WILL WANT TO MONITOR
LOCAL STORM DEVELOPMENT...AND BE PREPARED TO WATCH FOR HAIL AND
STRONG WINDS. RAINFALL REPORTS WILL ALSO BE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

MW/BINAU

The radar

The La Crosse radar (KARX), 126 km away, was scanning. The volume nearest the first event began at 15:15 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Fayette

When
June 21, 9:15 AM CST
Where
Fayette County, 6 mi SW of Hawkeye
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.867, -92.017

Thunderstorm Wind, Fayette

When
June 21, 9:43 AM CST
Where
Fayette County, 2 mi N of Eldorado
Measured
61 kt (70 mph) estimated gust
Property damage
$500
Reported by
AMATEUR RADIO
Coordinates
43.083, -91.850

Hail, Allamakee

When
June 21, 10:05 AM CST
Where
Allamakee County, 4 mi S of Ludlow
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.183, -91.583

Thunderstorm Wind, Allamakee

When
June 21, 10:05 AM CST
Where
Allamakee County, 4 mi S of Ludlow
Measured
56 kt (64 mph) estimated gust
Property damage
$300
Reported by
GENERAL PUBLIC
Coordinates
43.183, -91.583

Thunderstorm Wind, Allamakee

When
June 21, 10:15 AM CST
Where
Allamakee County, 5 mi SE of Waukon
Measured
56 kt (64 mph) estimated gust
Property damage
$250
Reported by
GENERAL PUBLIC
Coordinates
43.217, -91.417

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5506147, 5506148, 5506149, 5506150, 5506151.